Florida, 2008Lightning Strike in Florida, August 23, 2008
August 23, 2008 · NWS MFL · 1 event in 1 county or zone
Lightning strikes a home in Southwest Ranches but causes no significant damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning strikes a home in Southwest Ranches but causes no significant damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 23, 12:39 PM EST, 22 minutes earlier.
Area forecast discussion, Aug 23, 12:39 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
139 PM EDT SAT AUG 23 2008
.AVIATION...
VFR CONDITIONS WILL PREVAIL. SCT THUNDERSTORMS WILL IMPACT
PRIMARILY KAPF THIS AFTERNOON AS SEVERAL BANDS POISED TO MOVE IN
FROM THE GULF. GUSTY SW WINDS TO 35 KTS ALONG WITH TORRENTIAL
RAINFALL WILL BE THE BIGGEST THREATS. AN EXTENDED PERIOD OF
REDUCED VSBY/CIGS PSBL HERE MID AFTERNOON. OTHERWISE...SHRA AND
ISOLA TSRA WILL REMAIN MOSTLY INLAND FROM EAST COAST TERMINALS SO
DECIDED TO CARRY VCSH ONLY BUT CB CLOUD GROUP. ACTIVITY SHOULD
WIND DOWN WITH LIGHT WINDS ALL TERMINALS BY SUNSET.
/STRASSBERG
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 77 90 77 89 / 30 50 30 50
FORT LAUDERDALE 78 89 77 88 / 30 40 30 40
MIAMI 78 90 78 89 / 30 40 30 40
NAPLES 77 90 76 90 / 40 50 30 40
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
LONG TERM...04/AT
SHORT TERM/AVIATION...04/AT
Hazardous weather outlook, Aug 23, 9:06 AM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1006 AM EDT SAT AUG 23 2008
FLZ063-066>075-168-172>174-241000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1006 AM EDT SAT AUG 23 2008
...FLOOD WARNING CONTINUES FOR GLADES AND HENDRY COUNTIES...
...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
ACROSS SOUTH FLORIDA AND THE ADJACENT COASTAL WATERS TODAY, WITH
THE GREATEST COVERAGE ANTICIPATED ACROSS THE INTERIOR AND WESTERN
PORTIONS OF THE MAINLAND. LIGHTNING STRIKES, GUSTY WINDS, AND HEAVY
RAINFALL WILL BE THE PRIMARY HAZARDS ASSOCIATED WITH THIS
ACTIVITY.
WIND: THE STRONGEST THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE
OF PRODUCING WIND GUSTS UP TO 55 MPH.
FLOODING: INLAND FLOODING CONTINUES ACROSS PORTIONS OF GLADES AND
HENDRY COUNTIES, IN THE WAKE OF TROPICAL STORM FAY, AND SOME
ROADS REMAIN CLOSED ACROSS THE AREA. ADDITIONAL HEAVY RAINS ARE
POSSIBLE WITH THUNDERSTORMS IN THIS ARE TODAY, WHICH COULD LEAD TO
SOME AGGRAVATION OF ANY FLOODING CONDITIONS OR SLOW THE ABILITY OF
ANY WATER TO RECEDE.
WATERSPOUTS: A LIGHT WIND PATTERN IN THE LOW LEVELS OF THE
ATMOSPHERE WILL CREATE FAVORABLE CONDITIONS FOR WATERSPOUT
FORMATION ACROSS THE ATLANTIC WATERS AND BISCAYNE BAY TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON THROUGH
FRIDAY, WITH LIGHTNING STRIKES AND GUSTY WINDS BEING THE PRIMARY
THREATS. LOCALLY HEAVY RAINFALL IS ALSO LIKELY IN SOME AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING IN GLADES AND
HENDRY COUNTIES, AS WELL WIND GUSTS OVER 50 MPH.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
STRASSBERG
In the hours before
Special weather statement, Aug 23, 8:56 AM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
956 AM EDT SAT AUG 23 2008
FLZ068-072-168-172-231430-
METRO PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
956 AM EDT SAT AUG 23 2008
...WATERSPOUT DUE EAST OF POMPANO AIRPORT...
AT 956 AM EDT...TRAINED WEATHER SPOTTERS REPORTED A WATERSPOUT DUE
EAST OF THE POMPANO BEACH AIRPORT. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS SHOWER WAS MOVING NORTHWEST TOWARDS THE COAST
IN BETWEEN POMPANO BEACH AND DEERFIELD BEACH.
THIS STORM WILL AFFECT...
LIGHTHOUSE POINT...
DEERFIELD BEACH...
AND SURROUNDING COMMUNITIES.
RESIDENTS SHOULD REMAIN ALERT IN CASE THE WATERSPOUT MOVES ONSHORE
IN WHICH CASE A TORNADO WARNING MAY NEED TO BE ISSUED.
LAT...LON 2627 8008 2625 8008 2625 8011 2627 8014
2635 8013 2633 8007 2629 8007
TIME...MOT...LOC 1356Z 134DEG 10KT 2628 8009
STRASSBERGSpecial weather statement, Aug 23, 12:33 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
133 PM EDT SAT AUG 23 2008
FLZ069-070-231830-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
133 PM EDT SAT AUG 23 2008
...STRONG THUNDERSTORMS MOVING ONSHORE COLLIER COUNTY...
AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NAPLES TO MARCO
ISLAND...MOVING NORTH AT 13 MPH.
THESE STORMS WILL AFFECT...
NAPLES...
PELICAN BAY...
ROOKERY BAY AQUATIC PRESERVE...
NORTH NAPLES...
BELLE MEADE...
EAST NAPLES...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
LAT...LON 2626 8182 2632 8179 2632 8170 2615 8167
2598 8170 2594 8174 2595 8175 2597 8175
2598 8174 2600 8177 2608 8180 2609 8182
TIME...MOT...LOC 1733Z 195DEG 11KT 2616 8180 2593 8178
STRASSBERGLightning, Broward
- When
- August 23, 1:01 PM EST
- Where
- Broward County, 3.34 mi N of Miramar
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 26.048, -80.405
Lightning struck a home just after 2 PM in Southwest Ranches. The strike ignited an air conditioning duct, but when the fire department arrived all they saw was smoke. The house was vented and no significant damage was reported.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, August 23 to 25, 20081 death · $473,000 · EF2 · 52 events
- Flash Flooding in Georgia, August 23 to 24, 20081 death · $11 million · 7 events
- Marine Strong Wind in Lake Superior, August 23, 20081 death · 1 event
- Flash Flooding in Florida, August 23, 2008$11 million · 8 events
- Lightning Strike in Wisconsin, August 23, 2008$8.0 million · 1 event
- Tornadoes in Colorado, August 23, 20085 injured · $32,000 · EF1 · 2 events
- Tornadoes in Georgia, August 23 to 25, 2008$100,000 · EF1 · 2 events
- Tropical Storm in Alabama, August 23 to 25, 2008$100,000 · 5 events
- Flash Flooding and Hail in Nebraska, August 23 to 24, 2008$70,000 · 0.75 in hail · 3 events
- Tornado in Colorado, August 23, 2008$20,000 · EF1 · 1 event
- Lightning Strike in Arkansas, August 23, 2008$40,000 · 1 event
- Lightning Strike in Arkansas, August 23, 2008$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131406.